Alert archive / Hawaii / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 11, 2020, 7:35 PM HST for Hawaii County, Hawaii. It was in force for 21 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 7:35 PM HST (05:35 UTC)
- Expired
- Jan 12, 2020, 4:30 PM HST
- In force
- 21 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 62 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 9:04 PM HST | FLASH FLOOD | Hilo, HI | HWY CLOSURE - SADDLE RD NEAR MILE MARKER 11 |
| Jan 11, 9:04 PM HST | FLASH FLOOD | Pahala, HI | HIGHWAY 11 CLOSED NEAR KAWA FLATS |
| Jan 12, 2:03 AM HST | FLASH FLOOD | Hilo, HI | BAYFRONT HIGHWAY, PAUAHI ST, AND KAMEHAMEHA AVE CLOSED DUE TO HEAVY PONDING AND RUNOFF. |
| Jan 12, 4:05 AM HST | FLASH FLOOD | 3 E Mountain View, HI | AN OCCUPIED VEHICLE WAS REPORTED TO HAVE GONE INTO FLOODED AREA OF KAHIKOPELE ST AND SOUTH KOPUA ROAD IN EDEN ROCK. VEHICLE BECAME FILLED WITH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 89 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 5.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 620 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
330
WGHW50 PHFO 120535
FFWHFO
HIC001-120830-
/O.NEW.PHFO.FF.W.0001.200112T0535Z-200112T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
735 PM HST Sat Jan 11 2020
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 1030 PM HST.
* At 728 PM HST, radar indicated heavy rainfall over the windward
slopes of the Big Island. The most intense area of rainfall was
over the slopes above Hilo with rates of more than 2 inches per
hour. This rainfall will cause the water level in an already
swollen Wailuku River to rise further. Heavy rain along the
Hamakua Coast will also cause flooding problems along Belt Highway
between Honomu and Honokaa.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and rain gages.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Hilo, Naalehu, Waipio Valley, Orchidland Estates, Hawi, Pepeekeo,
Keaau, Hawaiian Paradise Park, Kawa Flats, Pahoa, Kapaau and
Hawaiian Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
The heavy rains may cause rock and mudslides in steep terrain areas.
&&
This warning may need to be extended beyond 1030 PM HST if heavy rain
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for portions of the island of Hawaii in
Hawaii County.
LAT...LON 1934 15499 1927 15516 1927 15529 1913 15551
1892 15566 1892 15568 1899 15576 1954 15532
1983 15540 2020 15591 2025 15590 2027 15587
2025 15577 2012 15559 2001 15526 1985 15509
1974 15510 1974 15500 1965 15499 1953 15481
FLASH FLOOD...RADAR AND GAGE INDICATED
$$
Kodama9 follow-up statements
048
WGHW50 PHFO 120820
FFWHFO
HIC001-121130-
/O.EXT.PHFO.FF.W.0001.000000T0000Z-200112T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1020 PM HST Sat Jan 11 2020
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 130 AM HST.
* At 1016 PM HST, radar and rain gages indicated heavy rainfall over
the windward and southeast facing slopes of the Big Island. The
most intense area of rainfall was over the slopes from Hilo to
South Point with rates of more than 2 inches per hour. This
rainfall will cause the water levels in already swollen streams to
rise further. Heavy rain along the Hamakua Coast will also cause
flooding problems along Belt Highway between Honomu and Honokaa.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and rain gages.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Hilo, Naalehu, Waipio Valley, Orchidlands Estates, Hawi, Pepeekeo,
Keaau, Hawaiian Paradise Park, Kawa Flats, Pahoa, Kapaau and
Hawaiian Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
The heavy rains may cause rock and mudslides in steep terrain areas.
&&
This warning may need to be extended beyond 130 AM HST if heavy rain
persists.
LAT...LON 1934 15499 1927 15516 1927 15529 1913 15551
1892 15566 1892 15568 1899 15576 1954 15532
1983 15540 2020 15591 2025 15590 2027 15587
2025 15577 2012 15559 2001 15526 1985 15509
1974 15510 1974 15500 1965 15499 1953 15481
FLASH FLOOD...RADAR AND GAGE INDICATED
$$
Powell755
WGHW50 PHFO 121112
FFWHFO
HIC001-121430-
/O.EXT.PHFO.FF.W.0001.000000T0000Z-200112T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
112 AM HST Sun Jan 12 2020
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 430 AM HST.
* At 107 AM HST, radar and rain gages indicated heavy rainfall
continues over windward and southeast facing slopes of the Big
Island. The most intense area of rainfall was over the slopes from
Hilo to South Point with rates of more than 2 inches per hour,
closing Highway 11 at Kawa Flats. This rainfall will cause water
levels in already swollen streams to rise further. Heavy rain
along the Hamakua Coast will also continue to cause flooding
problems along the Belt Highway between Honomu and Honokaa.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and rain gages.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Hilo, Naalehu, Waipio Valley, Orchidlands Estates, Hawi, Pepeekeo,
Keaau, Hawaiian Paradise Park, Kawa Flats, Pahoa, Kapaau and
Hawaiian Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
The heavy rains may cause rock and mudslides in steep terrain areas.
&&
This warning may need to be extended beyond 430 AM HST if heavy rain
persists.
LAT...LON 1934 15499 1927 15516 1927 15529 1913 15551
1892 15566 1892 15568 1899 15576 1954 15532
1983 15540 2020 15591 2025 15590 2027 15587
2025 15577 2012 15559 2001 15526 1985 15509
1974 15510 1974 15500 1965 15499 1953 15481
FLASH FLOOD...RADAR AND GAGE INDICATED
$$
Powell180
WGHW50 PHFO 121418
FFWHFO
HIC001-121730-
/O.EXT.PHFO.FF.W.0001.000000T0000Z-200112T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
418 AM HST Sun Jan 12 2020
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 730 AM HST.
* At 409 AM HST, radar and rain gages indicated moderate to heavy
rainfall continues across a broad swath of windward and southeast
slopes of the Big Island. While rainfall rates have decreased
somewhat, into the 1 to 2 inch per hour range, the Wailuku River
remains dangerously high and reports of road closures continue.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and rain gages.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Hilo, Naalehu, Waipio Valley, Orchidlands Estates, Hawi, Pepeekeo,
Keaau, Hawaiian Paradise Park, Kawa Flats, Pahoa, Kapaau and
Hawaiian Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
The heavy rains may cause rock and mudslides in steep terrain areas.
&&
This warning may need to be extended beyond 730 AM HST if heavy rain
persists.
LAT...LON 1934 15499 1927 15516 1927 15529 1913 15551
1892 15566 1892 15568 1899 15576 1954 15532
1983 15540 2020 15591 2025 15590 2027 15587
2025 15577 2012 15559 2001 15526 1985 15509
1974 15510 1974 15500 1965 15499 1953 15481
FLASH FLOOD...RADAR AND GAGE INDICATED
$$
Powell433
WGHW70 PHFO 121646
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
646 AM HST Sun Jan 12 2020
HIC001-121730-
/O.CON.PHFO.FF.W.0001.000000T0000Z-200112T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii in Hawaii HI-
646 AM HST Sun Jan 12 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM HST FOR
HAWAII IN HAWAII COUNTY...
At 630 AM HST, Big Island Civil Defense reported numerous road
closures across the Big Island, due to heavy runoff and debris on
roadways. Portions of Saddle road are closed, Highway 11 is closed
near Kawa Flats, and Highway 19 is closed north of Honokaa due to a
large tree blocking the road. Additional rainfall on already
saturated ground is leading to extreme runoff and ponding. Avoid
unnecessary travel.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads, properties,
and other low-lying areas. Public road closures possible in
some areas. Landslides are possible in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
The heavy rains may cause rock and mudslides in steep terrain areas.
&&
LAT...LON 1934 15499 1927 15516 1927 15529 1913 15551
1892 15566 1892 15568 1899 15576 1954 15532
1983 15540 2020 15591 2025 15590 2027 15587
2025 15577 2012 15559 2001 15526 1985 15509
1974 15510 1974 15500 1965 15499 1953 15481
FLASH FLOOD...OBSERVED
$$
Birchard261
WGHW50 PHFO 121728
FFWHFO
HIC001-122030-
/O.EXT.PHFO.FF.W.0001.000000T0000Z-200112T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
728 AM HST Sun Jan 12 2020
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 1030 AM HST.
* At 725 AM HST, radar showed moderate rain occurring over most of
the Big Island, with some embedded heavy showers, and flooding
impacts continue, primarily on the windward side. Big Island Civil
Defense reports numerous road closures, due to heavy runoff and
debris on roadways. Portions of Saddle road are closed, Highway 11
is closed near Kawa Flats, and Highway 19 is closed north of
Honokaa due to a large tree blocking the road.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Windward Big Island from Upolu Point to Honokaa to Hilo to South
Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
The heavy rains may cause rock and mudslides in steep terrain areas.
&&
This warning may need to be extended beyond 1030 AM HST if heavy rain
persists.
LAT...LON 1934 15499 1927 15516 1927 15529 1913 15551
1892 15566 1892 15568 1899 15576 1954 15532
1983 15540 2020 15591 2025 15590 2027 15587
2025 15577 2012 15559 2001 15526 1985 15509
1974 15510 1974 15500 1965 15499 1953 15481
FLASH FLOOD...OBSERVED
$$
Birchard541
WGHW70 PHFO 121853
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
853 AM HST Sun Jan 12 2020
HIC001-122030-
/O.CON.PHFO.FF.W.0001.000000T0000Z-200112T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii in Hawaii HI-
853 AM HST Sun Jan 12 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM HST FOR
HAWAII IN HAWAII COUNTY...
At 850 AM HST, Big Island Civil Defense reported that significant
flooding continues to impact most of windward Big Island. Many
roadways are closed, and unnecessary travel should be avoided. Over
20 inches of rain has fallen over some windward areas in the last 24
hours, and extreme runoff and flooding impacts continue. Highway 11
is closed near Kawa Flats, Saddle Road is closed, and a large tree
is blocking Highway 19 near Honokaa.
HAZARD...Life threatening flash flooding.
SOURCE...Emergency management.
IMPACT...Significant and life threatening flooding in drainages,
streams, rivers, roads, properties, and other low lying
areas. Multiple public road closures occurring, as well as
landslides in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Find an
alternate route. Turn around, don't drown.
The heavy rains may cause rock and mudslides in steep terrain areas.
&&
LAT...LON 1934 15499 1927 15516 1927 15529 1913 15551
1892 15566 1892 15568 1899 15576 1954 15532
1983 15540 2020 15591 2025 15590 2027 15587
2025 15577 2012 15559 2001 15526 1985 15509
1974 15510 1974 15500 1965 15499 1953 15481
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Birchard689
WGHW50 PHFO 122026
FFWHFO
HIC001-122330-
/O.EXT.PHFO.FF.W.0001.000000T0000Z-200112T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1026 AM HST Sun Jan 12 2020
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 130 PM HST.
* At 1022 AM HST, radar showed moderate rain occurring over most of
the Big Island, with some embedded heavy showers, however
significant flooding impacts continue, primarily on the windward
side. Big Island Civil Defense reports numerous road closures, due
to heavy runoff and debris on roadways. Avoid unnecessary travel.
HAZARD...Life threatening flash flooding.
SOURCE...Emergency management.
IMPACT...Significant and life threatening flooding in drainages,
streams, rivers, roads, properties, and other low lying
areas. Multiple public road closures expected, as well as
landslides in steep terrain.
* Some locations that will experience flooding include...
Windward Big Island from Upolu Point to Honokaa to Hilo to South
Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Find an
alternate route. Turn around, don't drown.
&&
This warning may need to be extended beyond 130 PM HST if heavy rain
persists.
LAT...LON 1934 15499 1927 15516 1927 15529 1913 15551
1892 15566 1892 15568 1899 15576 1954 15532
1983 15540 2020 15591 2025 15590 2027 15587
2025 15577 2012 15559 2001 15526 1985 15509
1974 15510 1974 15500 1965 15499 1953 15481
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Birchard511
WGHW50 PHFO 122324
FFWHFO
HIC001-130230-
/O.EXT.PHFO.FF.W.0001.000000T0000Z-200113T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
124 PM HST Sun Jan 12 2020
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 430 PM HST.
* At 120 PM HST, emergency management reported that significant
flooding impacts continued across windward Big Island, with
numerous road closures reported. In addition, radar showed newly-
developed heavy showers affecting the area from Hilo to Volcano to
Pahala that were spreading upslope, and toward the Hamakua
District.
HAZARD...Life threatening flash flooding.
SOURCE...Emergency management.
IMPACT...Significant and life threatening flooding in drainages,
streams, rivers, roads, properties, and other low lying
areas. Multiple public road closures expected, as well as
landslides in steep terrain.
* Some locations that will experience flooding include...
Windward Kohala, Hamakua, Hilo, Puna and Kau Districts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Find an
alternate route. Turn around, don't drown.
&&
This warning may need to be extended beyond 430 PM HST if flooding
continues.
LAT...LON 1934 15499 1927 15516 1927 15529 1913 15551
1892 15566 1892 15568 1899 15576 1954 15532
1983 15540 2020 15591 2025 15590 2027 15587
2025 15577 2012 15559 2001 15526 1985 15509
1974 15510 1974 15500 1965 15499 1953 15481
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Birchard123
WGHW70 PHFO 130111
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
311 PM HST Sun Jan 12 2020
HIC001-130230-
/O.CON.PHFO.FF.W.0001.000000T0000Z-200113T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii in Hawaii HI-
311 PM HST Sun Jan 12 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM HST FOR
HAWAII IN HAWAII COUNTY...
At 310 PM HST, radar indicated moderate to heavy showers falling
over windward Big Island slopes from Volcano to Hilo to Hawi, where
the ground is saturated from recent rainfall. Flooding and severe
ponding persists in many areas of windward Big Island, and Highway
11 near Kawa Flats in the Kau District remains closed due to water
on the roadway. Unnecessary travel should be postponed.
HAZARD...Heavy rain producing life threatening flash flooding.
SOURCE...Radar indicated.
IMPACT...Significant and life threatening flooding in drainages,
streams, rivers, roads, properties, and other low lying
areas. Multiple public road closures expected, as well as
landslides in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Find an
alternate route. Turn around, don't drown.
&&
LAT...LON 1934 15499 1927 15516 1927 15529 1913 15551
1892 15566 1892 15568 1899 15576 1954 15532
1983 15540 2020 15591 2025 15590 2027 15587
2025 15577 2012 15559 2001 15526 1985 15509
1974 15510 1974 15500 1965 15499 1953 15481
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BirchardWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 4:05 PM HST, 3 hours 30 minutes earlier.
Area forecast discussion, Jan 11, 4:05 PM HST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 405 PM HST Sat Jan 11 2020 .SYNOPSIS... Wet and windy weather will continue for another couple of days, as an upper level disturbance lingers west of the islands. Strong easterly trade winds will continue through the weekend, then shift to the east-southeast early next week as a surface low develops northwest of Kauai. The potential for localized flash flooding will continue through the weekend, especially over windward and mountain areas, where soils remain saturated. Some drying is possible around Tuesday and Wednesday, but another disturbance may bring a return of wet weather, but lighter winds, Thursday into Friday. A drier trade wind flow may develop by next weekend. && .DISCUSSION... The combination of strong high pressure centered to the NNE of the islands and a developing low NW of Kauai will keep strong E trade winds over the islands through the weekend. As the low tracks N early next week, winds will remain elevated as they veer to the ESE. A convergence band associated with the low is expected to keep wet weather in place over the islands until Tuesday/Wednesday, when the convergence band may shift just W of the islands, bringing the potential for a brief drying trend. Latest guidance brings an upper trough and associated front (with lighter winds) over the islands around Thursday, with the potential for a drier, cooler breezy NE flow to develop by next weekend. In the meantime, a closed low aloft centered just W of the islands is supporting an unstable island atmosphere, while the strong trade winds continue to stream an abundant amount of low-level moisture over the islands from the E. A Flash Flood Watch remains in effect for all islands as localized heavy downpours could quickly lead to flash flooding given how saturated the ground is, especially in windward areas. In some areas, like windward Big Island today, showers are not necessarily advecting in from the ocean. Instead, the terrain-anchored heavy rainfall appears to be developing in response to orographic lift supplied by the strong trades interacting with the dynamic large-scale lift provided by the low aloft. This persistent rain is resulting in dangerously high water levels in windward Big Island's Honolii Stream and Wailuku River. Water levels in Oahu's Lake Wilson are also very high, although a break in rainfall on Oahu has slowed the rate of water rise today. The best chance for flash flooding through the weekend will remain over windward and mountain areas, where soils are saturated and streams are running high from the incessantly steady rainfall over the past few days, but streams statewide (even those in leeward areas) can be expected to be running higher than normal. Moisture is sufficiently deep to impact the summits of Maui and the Big Island, and a Winter Storm Warning is now in effect for Mauna Kea and Mauna Loa, where near- to below-freezing temperatures, accumulating snow showers and low visibility are occurring. As the surface low develops NW of Kauai, and the low-level flow is expected to veer to the ESE. While this flow normally places the smaller islands in the wind shadow of the Big Island, it remains uncertain how much veering will occur, and thus how much reduction in wind speed is realized over land. Guidance indicates a surge in east to east-southeast wind speeds Sunday night and Monday, which may require another Wind Advisory for portions of the state. The low aloft is expected to lifts slowly N over the next couple of days, while a surface low develops in response. While mid-level temperatures gradually warm over the islands early next week as this occurs (leading to a reduction in the instability), a low-level convergence band over the area is expected to keep wet weather in place through Monday, especially over the W end of the state. The convergence band may slide sufficiently W of the area to allow a brief drying trend Tuesday/Wednesday, but confidence in those details are low. An upper trough and surface front bring the potential for wet weather by Thursday, but latest guidance shows a cool, breezy and drier NE trade wind flow developing by next weekend as the deep moisture moves E of the islands. && .AVIATION... Strong high pressure system north of the state will continue breezy to windy trade winds. A west to east oriented trough aloft and subtropical jet will continue to produce wet and unsettled weather across the region with heavy rain and the chance for thunderstorms expected through the next 24 hours. Periods of MVFR and IFR conditions will occur due to low ceilings/visibility in developing shower bands, especially along north through east facing sections of each island. AIRMET Sierra for Tempo Mountain Obscuration will continue for north through east sections of Kauai, Oahu, Molokai, Maui, and the Big Island. These conditions will likely remain for the next 24 hours. AIRMET Tango remains in effect for Tempo Moderate Turbulence over and immediately south through west of all island terrain. Another AIRMET Tango was issued for Tempo Moderate Turbulence aloft between FL200 and FL350 due to strong jet stream winds. A third AIRMET Tango remains in effect for strong surface winds greater than 30 KT for the area around Kauai, but will be dropped for all other areas. The surface wind AIRMET may need to be reissued tomorrow as winds come back up. && .MARINE... Strong high pressure far north of the state will maintain strong to near gale force trade winds through the middle of next week with a slight uptick in wind speeds possible Sunday night into Monday. Small Craft Advisories (SCA) are in effect for all Hawaiian waters due to a combination of strong winds and large seas. A Gale Watch is also in effect for the Alenuihaha Channel Sunday night through Monday. Winds should begin to decrease during the second half of next week as a front passes north of the state, causing the high to weaken and shift further east. An unstable airmass over the islands will continue to bring the chance for locally heavy downpours and a risk for thunderstorms through at least Sunday afternoon and possibly into Monday. The High Surf Warning for east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island has been downgraded to a High Surf Advisory. Although surf heights have dropped a little over the last day, we should continue to see elevated surf through the middle of next week. As the winds begin to decrease during the second half of the week, surf should drop below advisory levels by Friday. The current long-period northwest swell will continue to gradually decrease over the next few days, with a smaller reinforcing northwest swell filling in on Sunday. These swells should drop to background levels by Tuesday with minimal swells expected through most of next week. A front passing north of the state late next week may produce a moderate short-period north swell towards the end of next week. Otherwise, no significant swells are expected through next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for all islands. High Surf Advisory until 6 AM HST Thursday for East facing shores of Kauai Oahu Molokai Maui and the Big Island. Winter Storm Warning until 6 PM HST Sunday for Big Island Summits. Small Craft Advisory until 6 PM HST Monday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Gale Watch from Sunday evening through Monday afternoon for Alenuihaha Channel. Small Craft Advisory until 6 PM HST Sunday for Alenuihaha Channel. && DISCUSSION...Birchard AVIATION...TS MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 2:52 PM HST | Winter Storm Warning | HFO | Hawaii | 37 hr |
| Jan 11, 3:29 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 5 days |
| Jan 11, 6:30 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jan 12, 1:04 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 12, 3:18 AM HST | Gale Warning | HFO | 54 hr | |
| Jan 12, 3:45 AM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
Nearby
Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.